A mathematical model on the optimal timing of offspring desertion

Hiromi Seno, Hiromi Endo

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

We consider the offspring desertion as the optimal strategy for the deserter parent, analyzing a mathematical model for its expected reproductive success. It is shown that the optimality of the offspring desertion significantly depends on the offsprings' birth timing in the mating season, and on the other ecological parameters characterizing the innate nature of considered animals. Especially, the desertion is less likely to occur for the offsprings born in the later period of mating season. It is also implied that the offspring desertion after a partially biparental care would be observable only with a specific condition.

Original languageEnglish
Pages (from-to)555-563
Number of pages9
JournalJournal of Theoretical Biology
Volume246
Issue number3
DOIs
Publication statusPublished - 2007 Jun 7

Keywords

  • Mathematical model
  • Offspring desertion
  • Optimal behavior
  • Optimal timing
  • Reproductive success

ASJC Scopus subject areas

  • Statistics and Probability
  • Modelling and Simulation
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Agricultural and Biological Sciences(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'A mathematical model on the optimal timing of offspring desertion'. Together they form a unique fingerprint.

  • Cite this